Alert archive / Iowa / Flash Flood Warnings in 2025
Flash Flood Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 20, 2025, 8:42 AM CDT for Black Hawk County, Butler County, Grundy County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2025, 8:42 AM CDT (13:42 UTC)
- Expired
- Jun 20, 2025, 12:06 PM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Black Hawk County, IA, Butler County, IA, Grundy County, IA
The radar
The Des Moines radar (KDMX), 133 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 10:47 AM CDT | RAIN 3.15 | 1 S Reinbeck, IA | Total rainfall at PWS since midnight. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 337 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
586
WGUS53 KDMX 201342
FFWDMX
IAC013-023-075-201945-
/O.NEW.KDMX.FF.W.0001.250620T1342Z-250620T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
842 AM CDT Fri Jun 20 2025
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Northeastern Grundy County in central Iowa...
Southeastern Butler County in north central Iowa...
Black Hawk County in northeastern Iowa...
* Until 245 PM CDT Friday.
* At 842 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 1.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly, particularly in urban areas.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Waterloo, Cedar Falls, Allison, Evansdale, La Porte City, Hudson,
Parkersburg, Reinbeck, Dike, Aplington, Elk Run Heights, Uni-Dome
And McLeod Center, Waterloo Municipal Airport, Crossroads Mall,
Janesville, Washburn, Raymond, Gilbertville, New Hartford and
Stout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For the latest waterway observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4278 9278 4268 9255 4264 9255 4264 9247
4247 9206 4230 9206 4230 9269 4245 9279
4261 9292
FLASH FLOOD...RADAR INDICATED
$$
Ansorge1 follow-up statement
230
WGUS73 KDMX 201706
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1206 PM CDT Fri Jun 20 2025
IAC013-023-075-201716-
/O.CAN.KDMX.FF.W.0001.000000T0000Z-250620T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Black Hawk IA-Butler IA-Grundy IA-
1206 PM CDT Fri Jun 20 2025
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN GRUNDY,
SOUTHEASTERN BUTLER AND BLACK HAWK COUNTIES...
Rainfall has ended and any flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4278 9278 4268 9255 4264 9255 4264 9247
4247 9206 4230 9206 4230 9269 4245 9279
4261 9292
$$
AnsorgeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 6:34 AM CDT, 2 hours 8 minutes earlier. Its key messages:
- Mild and quiet today, but scattered storms expected overnight into Friday morning, mainly north and northeast. A few storms could be strong to severe, with hail the primary threat but strong winds also possible.
- High confidence in hot, humid, and breezy conditions from Friday into Monday. The most intense heat is likely over the weekend. Extreme Heat Warnings, Extreme Heat Watches, and Heat Advisories are in effect for various areas of Iowa between Friday and Sunday.
- Next week will be active with multiple rounds of thunderstorms/heavy rain toward the northwest and persistent heat toward the southeast, but low confidence in where the zone between these two areas will fall across Iowa.
Area forecast discussion, Jun 20, 6:34 AM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 634 AM CDT Fri Jun 20 2025 ...Updated for the 12z Aviation Discussion... .KEY MESSAGES... - Mild and quiet today, but scattered storms expected overnight into Friday morning, mainly north and northeast. A few storms could be strong to severe, with hail the primary threat but strong winds also possible. - High confidence in hot, humid, and breezy conditions from Friday into Monday. The most intense heat is likely over the weekend. Extreme Heat Warnings, Extreme Heat Watches, and Heat Advisories are in effect for various areas of Iowa between Friday and Sunday. - Next week will be active with multiple rounds of thunderstorms/heavy rain toward the northwest and persistent heat toward the southeast, but low confidence in where the zone between these two areas will fall across Iowa. && .UPDATE... Issued at 340 AM CDT Fri Jun 20 2025 Strong to severe storms continue to develop over northern Iowa, as a stout low level jet noses up into central Iowa. At the apex of this jet is a strong line of storms which has a history of producing wind gusts of 50 to 60 mph. This storm is expected to follow along the nose of the LLJ as it oscillates south and east through the morning, impacting portions of north central into northeastern and east central Iowa. Damaging winds will continue to be the primary threat as storms follow along the instability and DCAPE gradient, however, occasional hail remains possible. Storms are expected to persist through the early morning hours, eventually departing the area through mid- morning. Beyond the ongoing storms over the area, the main concern in the near-term will be the heat developing today and Saturday as the thermal ridge begins to spill into Iowa. 850mb temperatures over 20C will drape over the entirety of Iowa Friday and Saturday, with 850 mb temperatures increasing to 30C in the west and northwest by Saturday. This will translate to high temperatures at the surface in the mid to upper 90s through the weekend, even pushing 100F in western Iowa on Saturday. These warm temperatures will be accompanied by a moist airmass boasting 70+ dewpoints both Friday through Sunday. All of this will make for uncomfortably muggy conditions through the weekend, with apparent temperature values 100F to 105F area-wide, and exceeding 110F at times in northwestern Iowa on Saturday. In addition to daytime highs, there will be little relief overnight with lows only falling into the mid to upper 70s tonight and Saturday night. Therefore, while the warmest temperatures will be during the day, not much relief will be in place overnight either. Due to this long-lived nature of the heat through basically Sunday afternoon, have decided to extend the current Heat Advisory in time through Sunday. Likewise, have upgraded the Excessive Heat Watch to a Heat Advisory for the remaining counties in east central Iowa starting on Saturday and lasting through Sunday. As of right now, the heat indices over 110F seem to be limited in scope so have left the Excessive Heat Warning as it was over the areas that are expected to be warmest. && .DISCUSSION... Issued at 212 PM CDT Thu Jun 19 2025 It is a sunny, mild, and quiet day across Iowa as a surface ridge slides by to the south. Meanwhile a broad low pressure trough has set up shop along the lee of the Rockies, while a large 500 MB ridge dominates the southwestern U.S. and is pushing up into the Midwest. A warm front lies well to our north, over North Dakota and northern Minnesota. As a quick-moving shortwave impulse overtops the 500 MB ridge later today, it will generate strong thunderstorms along the front in North Dakota that will likely accelerate eastward and southeastward overnight. It appears this complex will remain north of our area over Minnesota and Wisconsin, however, a southwesterly low-level jet developing overnight will push into Iowa and is likely to generate thunderstorms during the early morning hours Friday. While forecast soundings depict a deep, very warm layer above the surface within a large-scale warm advection regime, they also illustrate instability above that with MUCAPEs of around 1000-1500 J/kg overnight. The expectation is thus for the development of high- based but occasionally strong thunderstorms capable of producing hail. Coverage is expected to be scattered and 50-70% POPs are carried in our northern and northeastern counties, closer to the nose of the jet and the periphery of the 500 MB high. There is also some potential that if storms can sufficiently organize a cold pool some strong winds could punch down to the surface, particularly if the storms from Minnesota curve southward enough to scrape the northeast corner of our service area Friday morning. In any event, the storms should push eastward and away from us by noon. Aside from the Friday morning storms, the forecast is dry for the next several days and increasingly hot and humid. Operational NBM was only around the 10th percentile of the distribution on temperature in our western counties, likely due to overly bias correcting for recent cool weather, so increased MaxT into the 100- 102 range Saturday and Sunday which is still below the 50th percentile. Operational NBM was only around the 10th percentile of the distribution on temperature in our western counties, likely due to overly bias-correcting for recent cool weather, so increased MaxT Saturday and Sunday but still remain near or below the 50th percentile. With the 500 MB ridge slowly moving overhead and persistent, seasonally strong south southwesterly surface flow helping to mix down the warm temperatures aloft, highs will range well into the 90s by Saturday and Sunday, and perhaps reach triple- digits in some western Iowa locations, with dewpoints in the upper 60s to lower 70s combining to produce Heat Index values easily in excess of 100 degrees. Indeed, even on Friday our western counties may reach these Heat Index levels, though our eastern counties will remain somewhat less hot due to a slower arrival of the stronger surface flow as well as potential lingering after-effects from morning convection. Although Heat Index values in our western areas Friday afternoon/evening are more in the 102-105 range, it will be the beginning of a multi-day event with values Saturday and Sunday more in the 105-110 range and overnight low temperatures only in the upper 70s. Therefore, have opted to issue an Extreme Heat Warning over about the western third of our forecast area beginning at noon Friday and continuing through Sunday. Have also issued a Heat Advisory for parts of central Iowa, roughly along the I-35 corridor, for Friday afternoon and evening when Heat Index values will exceed 100 degrees at times. An Extreme Heat Watch remains in effect for our entire area east of the warning for Saturday and Sunday, and will likely be converted to a warning late Friday after the Heat Advisory ends. All in all it will be a very hot and muggy few days, with impacts enhanced due to it being the first really hot weather of the year and falling over a weekend. The only factors mitigating the heat impacts appear to be the persistent breezes, and the potential for high-level smoke at times this weekend, but these factors will only slightly blunt the excessive heat effects. Over the weekend a broad 500 MB trough will build over the western and northwestern U.S., with the big ridge/heat dome moving over the southeastern U.S. and intensifying there. This synoptic pattern will remain in place for about the first half of next week. As several shortwave impulses eject out of the western trough, they will ride over a quasi-stationary baroclinic zone beneath a strong belt of southwesterly flow aloft between the 500 MB trough and ridge. This will generate multiple rounds of thunderstorms within the baroclinic zone over several days, with the zone wobbling around over the Midwest due to the competing effects of the shortwaves/convective outflow (pushing it to the southeast), and post-shortwave subsidence/reassertion of the 500 MB high (pushing it back northwest), with all of this occurring over or near Iowa. The result is a forecast that is high in overall scenario confidence, but low in confidence on details. Anywhere south of the frontal zone will remain very hot and more or less rain-free, while along and northwest of the boundary it will be relatively cooler, with severe weather, heavy rain, and flooding all possible at times especially as several rounds of storms could affect the same areas repeatedly. However, with the location of the demarcation line between these two areas still uncertain, for now the focus is on preparing for all of these potential hazards, ranging from prolonged excessive heat to severe thunderstorms and flooding. In any event next week looks to be quite active across Iowa, which is climatologically typical of the infamous "20s of June". && .AVIATION /12Z TAFS THROUGH 12Z SATURDAY/... Issued at 634 AM CDT Fri Jun 20 2025 Scattered thunderstorms will affect the terminals in the next couple of hours, producing gusty winds and low ceilings/visibilities. Thereafter, VFR conditions are forecast through the remainder of the TAF period with gusty SSW winds and clearing skies. && .DMX WATCHES/WARNINGS/ADVISORIES... Extreme Heat Warning from noon today to 9 PM CDT Sunday for IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092. Heat Advisory from noon today to 9 PM CDT Sunday for IAZ006- 016-025-036-037-047>049-059>061-072>074-082>084-093-094. Heat Advisory from noon Saturday to 9 PM CDT Sunday for IAZ007- 017-026>028-038-039-050-062-075-085-086-095>097. && UPDATE...Dodson DISCUSSION...Lee AVIATION...Lee
Hazardous weather outlook, Jun 20, 5:02 AM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 502 AM CDT Fri Jun 20 2025 IAZ007-017-026>028-038-039-050-062-075-085-086-095>097-211600- Worth-Cerro Gordo-Franklin-Butler-Bremer-Grundy-Black Hawk-Tama- Poweshiek-Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis- 502 AM CDT Fri Jun 20 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms will affect the area early this morning. Severe weather is possible, with the primary threat being strong winds and the secondary threat being large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Heat Advisory is in effect for the area from noon Saturday through Sunday evening. Please see our website at weather.gov/desmoines for additional details. Thunderstorm chances return to the forecast at intervals from late Sunday into next week. Severe weather chances will be better assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early this morning. IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 211600- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Adams-Taylor- 502 AM CDT Fri Jun 20 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms will affect the area early this morning. Severe weather is possible, with the primary threats being strong winds and large hail. An Extreme Heat Warning is in effect beginning at noon today. Please see our website at weather.gov/desmoines for additional details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An Extreme Heat Warning is in effect for the area through Sunday evening. Please see our website at weather.gov/desmoines for additional details. Thunderstorm chances return to the forecast at intervals from late Sunday into next week. Severe weather chances will be better assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ006-016-025-036-037-047>049-059>061-072>074-082>084-093-094- 211600- Winnebago-Hancock-Wright-Hamilton-Hardin-Boone-Story-Marshall- Dallas-Polk-Jasper-Madison-Warren-Marion-Union-Clarke-Lucas- Ringgold-Decatur- 502 AM CDT Fri Jun 20 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms will affect the area early this morning. Severe weather is possible, with the primary threats being strong winds and large hail. An Heat Advisory is in effect beginning at noon today. Please see our website at weather.gov/desmoines for additional details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Heat Advisory is in effect for the area through Sunday evening. Please see our website at weather.gov/desmoines for additional details. Thunderstorm chances return to the forecast at intervals from late Sunday into next week. Severe weather chances will be better assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 20, 6:32 AM CDT, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
632 AM CDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 AM Hail 3 SE Hanlontown 43.24N 93.36W
06/20/2025 M1.00 Inch Cerro Gordo IA Public
Report from mPING: Quarter (1.00 in.).
&&
FowleLocal storm report, Jun 20, 7:02 AM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
702 AM CDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM Tstm Wnd Dmg 1 E Eldora 42.36N 93.09W
06/20/2025 Hardin IA Dept of Highways
Iowa DOT report of debris on Highway 175 in
Eldora.
&&
FowleLocal storm report, Jun 20, 7:20 AM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
720 AM CDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM Tstm Wnd Gst 4 WSW Wesley 43.06N 94.07W
06/20/2025 M58 MPH Kossuth IA Mesonet
Delayed report - peak wind gust from
personal weather station.
&&
FowleLocal storm report, Jun 20, 7:39 AM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
739 AM CDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 AM Hail 2 N Ames 42.05N 93.64W
06/20/2025 M0.75 Inch Story IA Public
Report from mPING: Dime (0.75 in.).
&&
FowleLocal storm report, Jun 20, 7:57 AM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
757 AM CDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM Tstm Wnd Dmg 3 SSW Conrad 42.19N 92.89W
06/20/2025 Marshall IA Trained Spotter
Spotter report and picture of large trees
downed in this location. Time estimated from
radar.
&&
FowleLocal storm report, Jun 20, 8:34 AM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
834 AM CDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM Tstm Wnd Dmg Reinbeck 42.32N 92.60W
06/20/2025 Grundy IA Trained Spotter
Report of large tree split and large
branches downed in Reinbeck.
&&
FowleThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:59 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 46 min |
| Jun 20, 2:26 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 49 min |
| Jun 20, 2:42 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Hancock, Kossuth, Palo Alto, Winnebago | 48 min |
| Jun 20, 3:16 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Humboldt, Kossuth, Winnebago, Wright | 44 min |
| Jun 20, 3:21 AM CDT | Heat Advisory | DMX | Appanoose, Black Hawk, Bremer, Butler, Cerro Gordo, Davis and 9 more | 4 days |
| Jun 20, 3:49 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Humboldt, Webster, Wright | 41 min |
| Jun 20, 4:01 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Wright | 44 min |
| Jun 20, 4:29 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Grundy, Hamilton, Hardin, Webster, Wright | 61 min |
| Jun 20, 4:43 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy | 47 min |
| Jun 20, 5:19 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Hamilton, Hardin, Marshall, Story and 1 more | 56 min |
| Jun 20, 5:59 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 31 min |
| Jun 20, 6:03 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Story, Tama | 57 min |
| Jun 20, 6:09 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 51 min |
| Jun 20, 6:28 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 47 min |
| Jun 20, 8:19 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Marshall, Tama | 41 min |
| Jun 20, 8:58 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 62 min |
| Jun 20, 10:26 AM CDT | Special Weather Statement | DMX | Jasper, Poweshiek | 49 min |
| Jun 20, 11:02 AM CDT | Special Weather Statement | DMX | Mahaska, Marion, Monroe, Wapello | 43 min |
| Jun 20, 11:45 AM CDT | Special Weather Statement | DMX | Appanoose, Davis, Monroe, Wapello | 45 min |
Nearby
Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.